My husband has had a dark red, itchy rash since last August.
It started on the back of his knees and has spread to his inner thighs, armpits, ankles, arms and between his fingers.
Ointments and tablets – such as fluconazole – have yet to work. Is there anything that can be done?
Itchy, sore rashes can destroy patients’ confidence – especially when they affect several parts of the body.
If the rash is itchy and features bits of the skin splitting, doctors would think about diagnosing a skin condition called dermatitis.
In dermatitis, the skin becomes inflamed and dry.
There are different types – eczema is one type, and another is called contact dermatitis, which means the rashes appear in reaction to an irritant coming into contact with the skin. Washing power is a common example.
If the rash is itchy and features bits of the skin splitting, doctors would think about diagnosing a skin condition called dermatitis. In dermatitis, the skin becomes inflamed and dry.
Sometimes dermatitis can be made worse by a bacterial or fungal infection, which needs to be treated alongside it.
Dermatitis is usually treated with two creams.
Firstly, an emollient or moisturising cream, such as Cetraben or Doublebase, to soften and hydrate the skin. This needs to be applied generously at least three times a day.
A steroid is also used, such as Betnovate or Hydrocortisone, for a set period to dampen the inflammation.
Dermatitis is usually treated with two creams. Firstly, an emollient or moisturising cream, such as Cetraben or Doublebase, to soften and hydrate the skin. [File image]
Other treatments might be added to this, such as a cream to use in the shower or an antihistamine tablet to reduce the itching.
Applying the creams regularly can be laborious and patients often find it difficult to keep up the routine.
Anti-fungal treatments or antibiotics might also be suggested if there is an underlying infection. Otherwise a GP can refer to a specialist skin clinic, or dermatologist.
I have taken antidepressants for two years, but I can’t seem to work out which type is best for me. Flupentixol was the first – but I got the shakes.
Then I changed to citalopram, which seemed to work, but doctors told me venlafaxine would be more effective. But that gave me panic attacks.
I’ve also tried sertraline and duloxetine but had bad side effects with both. Should I go back to citalopram?
It is very common for doctors to suggest patients try another type of antidepressant if a particular one is causing side effects.
But it is very unusual for doctors to change medications four to five times over a few years, especially when a drug appears to be working well.
Chopping and changing medications is not sensible, and often results in unwelcome side effects and withdrawal symptoms. This is particularly true for medications that treat mental illness.
It is very unusual for doctors to change medications four to five times over a few years, especially when a drug appears to be working well. Chopping and changing medications is not sensible, and often results in unwelcome side effects and withdrawal symptoms. [File picture]
Sometimes it is necessary to change a medication even if a patient is comfortable.
This has become more common as the NHS has moved towards some cheaper and safer alternatives. But a patient’s symptoms and tolerance for the drug should always be the priority.
Flupentixol is an antipsychotic medication: this means that it is used for mental illnesses such as schizophrenia, which involve extreme intrusive thoughts. It is not usually used to treat depression.
However, if someone is stable on flupentixol and doing well, doctors would not normally suggest a change.
The guidance for using the medication advises a very slow withdrawal. It can take two to three months to get the dosage of antidepressant correct.
It can take months to see the effects. Changing pills regularly in a short space of time shows each pill not been given a chance to be trialled properly.
In such cases, it’s likely that it’s the stopping and starting that is causing unpleasant side effects – rather than the pills themselves.
I have a long-term osteoarthritis problem in my left knee which is progressively getting worse.
My GP refuses to see me, and says I do not need a scan or further treatment.
But I’m in agony. What can I do?
Patients with osteoarthritis should not just have to suffer with it.
While there may be no cure for the condition – where the joints become painful and stiff – there are things we can do to control the pain.
A scan would only be worth doing if there were doubts about the diagnosis. Treatment-wise, there are a few options.
Knee osteoarthritis can respond well to weight loss, which eases pressure on the joint.
Muscle-strengthening and exercises to protect the joints are effective too.
Patients with osteoarthritis should not just have to suffer with it. While there may be no cure for the condition – where the joints become painful and stiff – there are things we can do to control the pain. [Stock image]
Write to Dr Ellie
Do you have a question for Dr Ellie Cannon? Email DrEllie@mailonsunday.co.uk
Simple pain relief such as paracetamol and anti-inflammatory medication, particularly topical ibuprofen gel, can be helpful. GPs can also refer patients to specialists.
The NHS has local physiotherapy or musculoskeletal teams who regularly look after people with knee osteoarthritis.
These healthcare professionals offer individualised exercise and physiotherapy plans, as well as steroid injections, which may also sometimes be available at the GP surgery.
Surgery is also on offer for knee arthritis. This includes both a knee replacement and the option of washing out the joint, particularly if locking is an issue.
If a GP is not offering any of this, it is advisable to seek a second opinion, perhaps at another GP clinic.
No jab, no job is a no brainer for NHS staff
I’m becoming disturbed by reports about doctors who say they’re willing to lose their job to avoid having a Covid jab.
Despite pushback from MPs, the Prime Minister is sticking to his guns on a vaccine mandate for NHS workers – and from April it will be no jab, no job.
Despite pushback from MPs, the Prime Minister is sticking to his guns on a vaccine mandate for NHS workers – and from April it will be no jab, no job. Pictured: Health Secretary Sajid Javid meets staff in a Covid ICU at Kings College Hospital, London on January 7, 2022
I have yet to meet a doctor, or any NHS worker for that matter, who is so averse to the vaccine that they’re willing to lose their job over the issue.
I get the impression that most of those who take this stance are outliers – perhaps they work largely in private practice, just like Dr Steve James, the consultant anaesthetist who challenged Health Secretary Sajid Javid about the matter at King’s College Hospital.
I have little sympathy for this view.
We know the vaccines work and are safe, and, most importantly for doctors, they will protect vulnerable patients. So why not just get it done?
But I’d like to know what you think.
Do you want the nurses and doctors who treat you to be jabbed, or do you think they deserve a choice?
The aorta scan and how to get it
In last week’s column I answered a question from a reader who was worried her husband had missed out on his regular NHS screening for abdominal aortic aneurysms.
This triggered letters from readers who thought they too were missing out, having never even heard of such a thing.
So, to clarify: the programme – sometimes referred to as AAA screening – is a check to spot the first signs of a potentially life-threatening swelling in the main blood vessel that runs from the heart down through the chest and tummy, the aorta.
All men over 65 are invited for a one-off scan, to measure the size of the aorta, and only called for more regular checks if a problem is found.
It’s important every man over 65 has at least one check – visit nhs.uk and search ‘AAA screening service’ to find where you can get one.
Read more at DailyMail.co.uk